NEWS:IODINE EYE TREATMENT MAKES THYROID EYE DISEASE WORSE

Radioactive iodine, commonly used to treat optical symptoms of those with Graves’ disease, may actually make the problem worse, according to a review of recent research.


The evidence for and against this treatment shows it may have serious adverse effects on the sight of Graves’ disease patients who often receive radioactive iodine routinely. In one study, 443 patients with Graves’ hyperthyroidism and mild or no ophthalmopathy (any eye disorder) randomly received methimazole, radioiodine or radioiodine with corticosteroid therapy.


The results showed that 15 per cent of those in the radioiodine group experienced a worsening of symptoms or the appearance of new eye problems, compared with only 3 per cent of those in the methimazole group and none in the combination group.


The authors urge caution when using this aggressive treatment, especially in those who have the lowest risk of developing thyroid eye disease (BMJ, 1999; 319: 68-9).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend